THIS MONTH’S PROFESSIONALS

Barry J. Jacobs, Psy.D.

Barry J. Jacobs, Psy.D.

Clinical Psychology

Barry J. Jacobs, Psy.D. Barry J. Jacobs, Psy.D. is a clinical psychologist, family therapist and the author of the book, The Emotional Survival Guide for Caregivers—Looking After Yourself and Your Family While Helping an Aging Parent (Guilford, 2006). As a clinician, he specializes in helping families cope with serious and chronic medical illnesses. As an educator, he works as the Director of Behavioral Sciences for the Crozer-Keystone Family Medicine Residency Program in Springfield, PA and has had adjunct faculty positions with the Temple University School of Medicine, University of Pennsylvania School of Nursing and the Department of Psychology of the Philadelphia College of Osteopathic Medicine.

Dr. Latonya Law

Dr. Latonya Law

Family Nurse Practitioner

Dr. Latonya Law is a Family Nurse Practitioner, board certified by the American Academy of Nurse Credentialing Center (AANCC) and licensed by the state of Georgia. She is devoted to the advancement of medicine and contributes by holding memberships to the American Nurses Association, Black Nurses Rock, and Georgia Nurses Association.

Choose a condition

This Month’s Questions & Answers

  • sallymae2
    sallymae2, SUPPORT NETWORK Member Asks
    Q.

    "I am a caregiver for my brother (10 years now) who had a masive stroke. His corradid artery was 100% blocked. He has asphasa on his right side, is in a wheelchair and is non verbal. For the last 4 years he has been fighting dizzIiness. They have tested him for vertigo, took all kinds of xrays and mra's. I have a nuroligist we work with and he is stumped, we have taken him to physical therapy i have had him in the hospital and no one has an answer. He takes ambian 3 times a day and it use to work but not anymore. I feel so sorry for him so i keep looking for help if you can help us please email me and let me know. thank you Shirley Lee"

    A.

    Sorry to hear that your brother is distressed. The subject of dizziness is vast and the possible causes many. Causes for episodic vertigo range from ear issues to migraine and epilepsy. I unfortunately do not have a copy of your brother’s evaluation to review. I suggest discussing with your brother’s neurologist all possible causes and eliminating each one from most to least likely. Sometimes a review of all potential causes will lead to new considerations, a diagnosis and a cure. Good luck with your search. Thank you, Dr. Joseph Hanna

  • daughter61
    daughter61, SUPPORT NETWORK Member Asks
    Q.

    "How do I start being a good caregiver"

    A.

    That’s a hard question to answer without knowing more about your situation. But I suggest four things in general:
    1) Be a learner. Educate yourself about your loved one’s condition and prognosis by reading the AHA website and talking with the treating healthcare professionals. Knowledge is power. It will help you set expectations for what your loved one can and cannot do and the kind of help he or she may need now and in the future.
    2) Be a listener. Take the time to sit with your loved one to hear her or his concerns and needs. That is more important than accomplishing any task.
    3) Be flexible. You will make plans and then need to quickly revise them as medical or other conditions change. You will have to change your family and perhaps job roles. You will need to be creative and nimble
    4) Be a coach. You have an important job now, not telling your loved one what to do, but helping bring out the best in her or him. That means knowing whether he or she needs a hug or a push at different times. It also means finding inspiration and motivation at times for both of you.
    --Barry J. Jacobs, Psy.D., AHA volunteer and co-author of AARP Meditations for Caregivers

  • ElaineNewnum
    ElaineNewnum, SUPPORT NETWORK Member Asks
    Q.

    "On March 16, 2019 my husband had a Hemorrhagic Stroke. The hardest part for me has been the that the man I've been married to for 38 years is now basically a stranger. Will his personality return and if yes how long will that take?"

    A.

    It sounds like this has been an excruciating time for you and your family. The answer to your question can be best answered by your husband’s neurosurgeon or neurologist. They are the experts on this subject and know the specifics of your husband’s stroke. That said, hemorrhagic strokes (bleeds in the brain) generally take longer for recovery than ischemic strokes (blockages in blood vessels in the brain) because it takes months for the brain to reabsorb the blood. It is possible that your husband has much more time ahead for at least some recovery of his functions—physical, cognitive and emotions. Patience is hard to come by in such situations. You will need much patience for the next year.—Barry J. Jacobs, Psy.D., AHA volunteer and co-author of AARP Meditations for Caregivers

  • Jasonmattkel
    Jasonmattkel, SUPPORT NETWORK Member Asks
    Q.

    "My son who is 41 had 2 minor strokes affecting his short term memory. He is also a Type 1 diabetic. I’m having trouble getting him to take his medications. He thinks they changed his insulin or may think he has already taken. How can I help him. He also doesn’t thu k he has had a stroke."

    A.

    When medications interactions are in question, I typically refer to two areas of expertise – the pharmacist and the specialist prescribing each medication. The patient-physician relationship is crucial to gaining compliance. The relationship is usually strongest with the physician knowing the patient the longest. You need the assistance of both his primary physician and endocrinologist. Once your son has bought into the need for compliance, a variety of tools can be used to optimize. A pill dispenser along with simplification in the dosing regimen may help in improving your son’s care. Thank you, Dr. Joseph Hanna

  • BissyLewis
    BissyLewis, SUPPORT NETWORK Member Asks
    Q.

    "I am a caregiver for my mother who has Congestive Heart Failure. Her weight continues to creep up and she had a weight gain of 2.9 lbs overnight. I have been well-instructed by home health nurses to call her doctor or take her to the ER if this occurs afterhours or on the weekend. Today is Sunday, and I am worried. She wants me to give her an extra Torosemide, but I feel she needs to go to the ER. She has dementia and is frequently stuboorn and intractable about going to the ER. She also suffers from COPD and Stage 111 Kidney failrure. She can tell she is retaining fluid, and acknowledged she had not been going to the bathroom, despite taking her usual dose of 2 Torosemides a day. How can I impress upon her the importance of managing these symptoms and following the advice we have been given?"

    A.

    Being a caregiver for an elderly parent is hard on so many levels. For your whole life they have been independent and an authority figure. Once the shift happens in that you are now the authority figure, it’s a very tough line to walk. Know that sometimes you have to be the tough guy and trust your instincts to seek the best care for her. She may not want to go to the ED, but remember that her dementia can affect her logic and decision making capabilities.
    As far as her heart health, I would speak with her cardiologist on how to handle this situation in the future. Many times an extra dose of diuretic is all that’s needed to get out of the valley of fluid overload. I would ask for rules on when it would be okay to give an extra dose instead of go to the ED. What you really want to watch for and go to the ED for is any signs of difficulty breathing related to fluid overload. This would be shortness of breath or a wet sounding cough. Weight gain and decreased urination does not always necessitate an ED visit.
    To impress upon her the importance of managing symptoms and following advice, I would explain that an ED visit early prevents a hospital stay later. It is far easier to intervene early with an assessment and dose of diuretic in the ED, than allow the symptoms to progress to the point of difficulty breathing requiring more advanced interventions and an admission to the hospital. It’s also critical to keep her fluid status balanced without overuse of diuretics in light of her kidney failure. So though an extra diuretic may get rid of the fluid, it could do more harm than good to her kidneys, so it’s best that a medical professional make the decision based on her labs and symptoms.
    Be well, Tessa

Previous Questions

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active